Medication Mix-Up Turns Hairy

2
3438
An artist's portrayal of the so-called "werewolf syndrome" circa 1575-1580. (Joris Hoefnagel via National Gallery of Art Washington under Public Domain)

Medication Mix-Up Leaves 17 Children Suffering From ‘Werewolf Syndrome’

by Meilan Solly Smithsonian.com

This summer, more than a dozen parents across Spain noticed unusually high amounts of hair appearing all over their children’s bodies. Now, Oriol Güell reports for El País, authorities have identified the culprit behind this unexpected growth spurt. As the Spanish Agency of Medicines and Medical Devices (AEMPS) confirmed earlier this month, the 17 individuals affected developed hypertrichosis—a condition colloquially dubbed “werewolf syndrome”—after taking anti-baldness medication mislabeled as acid reflux treatment.

Speaking with Güell, Ángela Selles, a mother whose son had at least two bottles of syrup containing the anti-hair loss drug, says her six-month-old’s “forehead, cheeks, arms and legs, hands became covered in hair.” She adds, “He had the eyebrows of an adult. It was very scary because we didn’t know what was happening to him.”



According to Agence France-Presse, the outbreak stemmed from a mix-up at the Farma-Química Sur laboratory in Málaga. As health minister Maria Luisa Carcedo explained to reporters Wednesday, staff accidentally put minoxidil—the active ingredient in Rogaine—into containers marked as the heartburn treatment omeprazole. These mislabeled drugs were then distributed to pharmacies, where they were prepared as syrups for specific patients.

Read More:

ATTENTION READERS

We See The World From All Sides and Want YOU To Be Fully Informed
In fact, intentional disinformation is a disgraceful scourge in media today. So to assuage any possible errant incorrect information posted herein, we strongly encourage you to seek corroboration from other non-VT sources before forming an educated opinion.

About VT - Policies & Disclosures - Comment Policy
Due to the nature of uncensored content posted by VT's fully independent international writers, VT cannot guarantee absolute validity. All content is owned by the author exclusively. Expressed opinions are NOT necessarily the views of VT, other authors, affiliates, advertisers, sponsors, partners, or technicians. Some content may be satirical in nature. All images are the full responsibility of the article author and NOT VT.

2 COMMENTS

Comments are closed.